Flash Flood, Sandoval
- When
- July 8, 5:00 PM MST to 5:30 PM MST
- Where
- Sandoval County, 2 mi NE of Rio Rancho
- Property damage
- $700,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.689, -106.866 (the zone’s center; the record gives no point)
Strong and slow moving thunderstorms produced heavy rains of 2 to 3 inches in less than an hour across southern Sandoval County. A bridge of large culverts over Las Huertas Creek was washed out stranding residents in Placitas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong and slow moving thunderstorms produced heavy rains of 2 to 3 inches in less than an hour across southern Sandoval County. A bridge of large culverts over Las Huertas Creek was washed out stranding residents in Placitas. Heavy runoff into neighborhoods across northwest and northeast Rio Rancho destroyed recent dirt road repairs that followed the damaging flood of late June. The water again reclaimed the arroyo channels in the Rio Oso Road area that had been filled during neighborhood development. These fresh channels were even deeper than in the June event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 235 PM MDT SAT JUL 8 2006 .DISCUSSION...AN UPR LVL VORT MAX ROLLING ACROSS ERN AZ/WRN NM WILL BRING A SURGE OF DRIER AIR INTO THE WESTERN HALF OF THE STATE FOR THE OVERNIGHT HOURS. HOWEVER...OVER THE EASTERN HALF...GOOD MOISTURE PLUME STILL BE SEEN STREAMING NORTH OUT OF OLD MEXICO. THE CENTRAL MOUNTAIN CHAIN EAST WILL BE THE FOCAL POINT FOR MODERATE TO VERY HEAVY RAINFALL FOR THE EVENING HOURS. AS A RESULT HAVE INCLUDED NUMEROUS POPS ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE ENTIRE NORTHEAST QUARTER OF THE STATE THROUGH MIDNIGHT. THE ISOLATED NATURE OF THE VERY HEAVY RAIN DOES NOT WARRANT A FLASH FLOOD WATCH AT THIS TIME...SO WILL DEAL WITH INDIVIDUAL HEAVY RAINERS ON A CASE BY CASE BASIS WITH MORE LOCALIZED PRODUCTS SUCH AS THE FLS...SPS...AND SHORT TERM FORECASTS. THE UPR LVL VORT MAX WORKING ITS WAY INTO WRN NM WILL BEGIN TO BREAK THE UPR LVL RDG DOWN LOCATED JUST EAST OF THE STATE. AS THIS HAPPENS A SLIGHTLY MORE ZONAL FLOW PATTERN WILL DEVELOP BRINGING SOME DRIER MID LEVEL AIR INTO THE STATE. PLENTY OF SFC MOISTURE IN PLACE WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND EVENING INTO THE EARLY PART OF NEXT WEEK...BUT HEAVY RAIN THREAT WILL BEGIN TO DIMINISH AFTER TOMORROW. DURING THE DAY TOMORROW...HEAVY RAIN WILL BE LESS LIKELY THAN TODAY...BUT CAN/T RULE OUT ONE OR TWO THUNDERSTORMS PRODUCING COPIOUS AMOUNTS OF RAIN ESPECIALLY OVER THE EASTERN PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST AT LEAST THROUGH THE MIDDLE OF NEXT WEEK WITH THE CHANCES GENERALLY DIMINISHING A LITTLE MORE EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 88 62 90 / 40 30 30 20 GALLUP.......................... 56 84 55 85 / 30 30 30 20 GRANTS.......................... 59 83 55 86 / 40 30 30 20 GLENWOOD........................ 62 92 63 93 / 30 30 30 30 CHAMA........................... 49 75 47 76 / 50 40 30 40 LOS ALAMOS...................... 58 78 53 81 / 40 50 40 40 RED RIVER....................... 45 67 42 71 / 60 40 30 40 TAOS............................ 53 77 50 84 / 60 50 30 40 SANTA FE........................ 59 80 55 84 / 30 50 40 30 SANTA FE AIRPORT................ 61 81 58 86 / 30 40 40 20 ESPANOLA........................ 64 86 57 89 / 30 40 40 30 ALBUQUERQUE HEIGHTS............. 65 86 66 90 / 30 30 40 20 ALBUQUERQUE VALLEY.............. 66 86 66 91 / 30 30 40 20 ALBUQUERQUE FOOTHILLS........... 64 85 63 89 / 30 40 40 20 ALBUQUERQUE WEST MESA........... 65 86 64 91 / 30 30 40 20 SOCORRO......................... 66 88 64 89 / 30 30 30 30 SANDIA PARK/CEDAR CREST......... 60 76 51 77 / 30 40 40 20 MORIARTY/ESTANCIA............... 56 81 57 87 / 30 40 40 20 CARRIZOZO....................... 62 86 60 88 / 60 30 30 30 RUIDOSO......................... 57 78 54 81 / 60 20 30 20 RATON........................... 55 77 54 84 / 60 50 30 30 LAS VEGAS....................... 54 76 53 82 / 60 50 40 30 ROY............................. 60 77 59 82 / 60 40 30 30 CLAYTON......................... 62 81 60 89 / 60 40 30 30 SANTA ROSA...................... 65 85 60 90 / 60 40 30 20 TUCUMCARI....................... 66 87 64 94 / 50 40 30 20 FORT SUMNER..................... 67 88 66 92 / 30 30 20 20 CLOVIS.......................... 66 88 65 94 / 20 30 20 20 PORTALES........................ 67 88 66 91 / 20 20 20 20 ROSWELL......................... 68 92 70 95 / 20 10 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 538 AM MDT SAT JUL 8 2006 NMZ001>021-026-091200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 538 AM MDT SAT JUL 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... LOCALIZED FLASH FLOODING IS POSSIBLE TODAY. THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OF NORMALLY DRY ARROYOS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS AND DIPS. ISOLATED STRONG STORMS MAY ALSO PRODUCE WIND GUSTS UP TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER... POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE THOUGH THE WEEKEND. THESE RAINS HAVE THE POTENTIAL TO CAUSE LOCALIZED RAPID RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMS AS WELL AS PONDING OF WATER ON ROADWAYS. ISOLATED STRONG THUNDERSTORMS MAY PRODUCE GUSTY WINDS UP TO 45 MPH AND SMALL HAIL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1225 PM MDT SAT JUL 8 2006 NMZ016-017-026-081930- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- GUADALUPE MOUNTAINS OF CHAVES COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 1225 PM MDT SAT JUL 8 2006 ...BRIEF HEAVY RAINS OVER SOUTH CENTRAL NEW MEXICO... SCATTERED THUNDERSTORMS CAPABLE OF HEAVY RAIN WILL CONTINUE TO MOVE NORTH OVER CENTRAL LINCOLN COUNTY DURING EARLY AFTERNOON. THROUGH 130 PM...STORMS WITH RAINFALL OF NEAR ONE HALF INCH IN 20 MINUTES WILL BE LOCATED MAINLY EAST AND SOUTHEAST OF RUIDOSO MOVING NORTH TOWARDS SAN PATRICIO...HONDO AND TINNIE ALONG HIGHWAY 70. OTHER SCATTERED STORMS WILL BE LOCATED OVER RURAL NORTH CENTRAL LINCOLN COUNTY SOUTHEAST OF CORONA. REMAIN ALERT TO BRIEF FAST MOVING WATER THAT FILLS SMALL ARROYOS AND CLOGS SMALLER LOW WATER CROSSINGS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 110 PM MDT SAT JUL 8 2006 NMZ004>007-082015- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- SANGRE DE CRISTO MOUNTAINS- 110 PM MDT SAT JUL 8 2006 ...THUNDERSTORMS WITH LOCALLY HEAVY RAIN DEVELOPING OVER NORTHEAST NEW MEXICO... RADAR AND SATELLITE IMAGES SHOW THUNDERSTORMS WITH HEAVY RAIN FORMING ACROSS NORTHEAST NEW MEXICO FROM NEAR LAS VEGAS NORTH TO ANGEL FIRE AND RATON AND THEN EAST INTO THE PLAINS TOWARDS ROY AND WESTERN UNION COUNTY. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND NUMBER THROUGH MID AFTERNOON AND WILL BE CAPABLE OF PRODUCING HEAVY RAIN OF ONE HALF TO ONE INCH IN 20 TO 45 MINUTES. THROUGH 2 PM...STORMS OVER WESTERN UNION AND WESTERN MORA COUNTIES SHOULD BE WATCHED FOR HEAVY RAIN THAT FILLS SMALL STREAMS AND SHALLOW LOW WATER CROSSINGS. SOME BRIEF AND MINOR FLOWS OF MUD AND ROCKS WILL BE POSSIBLE IN THE MOUNTAINS NORTHWEST OF LAS VEGAS AND ACROSS THE REACHES OF THE PHILMONT SCOUT RANCH WEST OF CIMARRON. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE SMALL STREAM FLOOD ADVISORIES THIS AFTERNOON. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 219 PM MDT SAT JUL 8 2006 NMZ008-082045- WEST CENTRAL MOUNTAINS- ...STRONG THUNDERSTORMS MOVING ACROSS INTERSTATE 40 NEAR ACOMA... AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN FIDEL. MOVEMENT WAS NORTH AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CUBERO AND ENCINAL. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 509 PM MDT SAT JUL 8 2006 NMZ002-009-090015- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS INCLUDING JEMEZ- ...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL RIO GRANDE VALLEY... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HEAVY RAINFALL. THESE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 15 TO 20 MPH AND WILL TRACK FROM THE WESTERN PORTIONS OF BERNALILLO AND VALENCIA COUNTIES TOWARD THE RIO GRANDE. THE THUNDERSTORMS WILL BE PRECEDED BY GUSTY OUTFLOWS WITH SPEEDS OF 45 TO 50 MPH. THESE THUNDERSTORMS HAVE BEEN PRODUCING BRIEF HEAVY RAINS WITH AMOUNTS OF HALF AN INCH TO THREE QUARTERS OF AN INCH IN 30 MINUTES. THE STORMS WILL MOVE INTO THE REGION INCLUDING THE ALBUQUERQUE METRO AREA AND BELEN BY AROUND 520 PM. GUSTY WINDS WILL REACH THE AREA BY 510 PM. ADDITIONAL THUNDERSTORMS MAY DEVELOP RAPIDLY ALONG OUTFLOW BOUNDARIES. THROUGH 600 PM...BE PREPARED FOR THUNDERSTORMS PRODUCING GUSTY WINDS TO 50 MPH...HEAVY DOWNPOURS...AND CLOUD TO GROUND LIGHTNING. WATCH FOR AREAS OF BLOWING DUST AND FOR SUDDEN INCREASES AND FAST MOVING WATER ALONG LOW SPOTS IN ROADS AND DRAINAGES. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA.
The Albuquerque radar (KABX), 60 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522861, 5522862.